Format

Send to

Choose Destination
J Heart Lung Transplant. 1992 May-Jun;11(3 Pt 1):564-8.

Amiodarone-cyclosporine interaction in a heart transplant patient.

Author information

1
Department of Hospital Pharmacy Practice and Administration, Medical University of South Carolina, Charleston 29425-0810.

Abstract

We report the case of a heart transplant patient whose cyclosporine clearance decreased by more than 50% after the institution of amiodarone therapy. This interaction necessitated a significant dosage reduction to maintain cyclosporine concentrations within the therapeutic range. To investigate the mechanism of the interaction, a cyclosporine-lipoprotein-binding determination was performed. The results suggest that drug displacement from competitive lipoprotein-binding sites is not responsible for the alterations in cyclosporine pharmacokinetics. Clearance data suggests, however, that the primary mechanism for the interaction is the inhibition cyclosporine metabolism by the cytochrome P-450 system. This report emphasizes the importance of reevaluating therapeutic drug regimens when new agents are added to prevent complications caused by drug interactions. If amiodarone and cyclosporine must be used concomitantly, cyclosporine levels must be monitored frequently, in anticipation of this interaction.

PMID:
1610865
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center